Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Wichita, KS

March 4, 202223 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 4, 2022, 3:26 PM CST for 23 counties in Kansas. It took effect at Mar 5, 2022, 10:00 AM CST. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 4, 2022, 3:26 PM CST (21:26 UTC)
In effect from
Mar 5, 2022, 10:00 AM CST
Expired
Mar 5, 2022, 8:00 PM CST
In force
10 hr
Issued by
NWS Wichita, KS
All 23 counties

Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 37 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 2:58 PM CSTNON-TSTM WND GST 622 Sw Mcpherson, KSDELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WWUS83 KICT 042126
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
326 PM CST Fri Mar 4 2022

KSZ049>053-067>070-082-083-091>094-098-051230-
/O.UPG.KICT.FW.A.0004.220305T1500Z-220306T0000Z/
/O.NEW.KICT.FW.W.0004.220305T1600Z-220306T0200Z/
Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua-
326 PM CST Fri Mar 4 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CST SATURDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049...050...
051...052...053...067...068...069...070...082...083...091...092...
093...094 AND 098...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 10 AM to 8 PM CST Saturday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ071-095-099-051230-
/O.EXB.KICT.FW.A.0004.220305T1600Z-220306T0200Z/
Woodson-Wilson-Montgomery-
326 PM CST Fri Mar 4 2022

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 071...095 AND 099...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Saturday morning through Saturday evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047-048-051230-
/O.EXT.KICT.FW.A.0004.220305T1600Z-220306T0200Z/
Russell-Lincoln-Barton-Ellsworth-
326 PM CST Fri Mar 4 2022

...FIRE WEATHER WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047 AND 048...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
3 follow-up statements
854 
WWUS83 KICT 050905
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
305 AM CST Sat Mar 5 2022

KSZ032-033-047-048-071-095-099-060015-
/O.UPG.KICT.FW.A.0004.220305T1600Z-220306T0200Z/
/O.EXA.KICT.FW.W.0004.220305T1600Z-220306T0200Z/
Russell-Lincoln-Barton-Ellsworth-Woodson-Wilson-Montgomery-
305 AM CST Sat Mar 5 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER 
ZONES 032... 033...047...048...071...095 AND 099...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect 
from 10 AM this morning to 8 PM CST this evening. 

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 35 mph with gusts up to 50 mph. Winds
  will shift to the west and northwest during the late afternoon 
  and evening.

* Relative Humidity...As low as 19 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ049>053-067>070-082-083-091>094-098-060015-
/O.CON.KICT.FW.W.0004.220305T1600Z-220306T0200Z/
Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua-
305 AM CST Sat Mar 5 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER. THIS IS
A POTENTIALLY DANGEROUS SITUATION FOR FIRE WEATHER ZONES 049...
050...051...052...053...067...068...069...070...082...083...091...
092...093...094 AND 098...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect 
from 10 AM this morning to 8 PM CST this evening. This is a 
potentially dangerous situation.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 35 mph with gusts up to 50 mph. Winds
  will shift to the west and northwest during the late afternoon 
  and evening.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
714 
WWUS83 KICT 052112
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
312 PM CST Sat Mar 5 2022

KSZ032-033-047>050-052215-
/O.CAN.KICT.FW.W.0004.000000T0000Z-220306T0200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-
312 PM CST Sat Mar 5 2022

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER. FOR FIRE WEATHER ZONES 032...033...047...048...049 AND 
050...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

Cooler temperatures and higher humidity values have lowered the 
fire danger.

$$

KSZ051>053-067>071-082-083-091>095-098-099-060200-
/O.CON.KICT.FW.W.0004.000000T0000Z-220306T0200Z/
McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-
Montgomery-
312 PM CST Sat Mar 5 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER. THIS IS A POTENTIALLY
DANGEROUS SITUATION FOR FIRE WEATHER ZONES 051...052...053...
067...068...069...070...071...082...083...091...092...093...094...
095...098 AND 099...

* Extreme to Catastrophic Grassland Fire Danger...Is forecast. 
  This is a particularly dangerous situation.

* Winds...West 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 to 15 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
772 
WWUS83 KICT 060152
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
752 PM CST Sat Mar 5 2022

KSZ051>053-067>071-082-083-091>095-098-099-060300-
/O.EXP.KICT.FW.W.0004.000000T0000Z-220306T0200Z/
McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-
Montgomery-
752 PM CST Sat Mar 5 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 051...052...
053...067...068...069...070...071...082...083...091...092...093...
094...095...098 AND 099...

Humidity values have quickly increased in the wake of a cold front
passage, and wind speeds will continue to decrease through the
night. Because of this, the fire danger will lessen significantly
and the Red Flag Warning will be allowed to expire.

$$

Martin

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 4, 3:21 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 4, 3:21 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
321 PM CST Fri Mar 4 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 319 PM CST Fri Mar 4 2022

Forecast highlights:

* Shower/thunderstorm potential late tonight through Saturday
  evening.

* Extreme grassland fire danger Saturday afternoon (refer to FIRE
  WEATHER section below).

* Rain/snow chances Sunday-Sunday night.

* Winter weather and cold potential by late week.

Low-level moisture will continue to be on the increase tonight, as
low pressure continues to strengthen across the High Plains in
response to potent shortwave energy approaching from the southwest.
Forecast soundings support possibly deep enough moistening for the
potential for patchy drizzle increasing across the area late tonight
into Saturday morning. Also, cannot completely rule out a stray
shower/thunderstorm or two late tonight through Saturday morning, as
zone of strong mid-level cooling and associated moistening races
east/northeast over the region, amidst marginal instability. Suspect
moistening probably won't prove deep enough to breach stout EML per
model soundings, although will hold onto slight chances PoPs just in
case.

Otherwise, windy and warm conditions will prevail Saturday, as the
storm system moves east across the region. Model soundings support
sustained south/southwest winds of 25-35 mph, with gusts upwards of
45-50 mph. Will hoist a wind advisory from Montgomery and Wilson
counties on west, with the night shift possibly needing to expand
the advisory a bit further east.

Attention then turns to thunderstorm chances Saturday afternoon-
early evening from the Flint Hills on east, as a stout dryline and
cold front approach from the west/northwest. Suspect the best
chances will remain mainly north of the forecast area...from
northeast Kansas on northward, within zone of best forcing, mid-
level cooling, and instability. However, do not want to rule out the
potential for a stray thunderstorm or two developing along/just
ahead of the dryline from the Flint Hills on east, especially if the
cold front catches up to the dryline a bit sooner than expected. If
a storm or two are able to develop, the combination of marginal
instability with strong forcing and deep layer shear would promote a
strong to low-end severe storm.

Attention then turns to precipitation chances Sunday afternoon-
night, as a second shortwave approaching from the southwest
interacts with a stalled deep frontal zone draped over the area.
Right now, it looks like the best precipitation chances will be
generally along and east/southeast of the KS Turnpike corridor.
Precipitation type will be tricky. While primarily rain is expected
(along with a few thunderstorms across far southeast Kansas),
thermal profiles may become just cold enough on the northwest edge
of the precipitation shield to support a wintry mix Sunday afternoon-
night. While a major winter event is not expected, will continue to
monitor latest data and update the forecast as needed.

.LONG TERM...(Monday through Friday)
Issued at 319 PM CST Fri Mar 4 2022

Cooler but seasonable temperatures and dry weather is expected Mon-
Wed of next week. By Thu-Fri, model consensus supports digging
energy across the central CONUS, with the potential for wintry
precipitation and much colder temperatures. There is still quite a
bit of uncertainty surrounding this period, so please stay tuned.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1141 AM CST Fri Mar 4 2022

Concerns:
1) Breezy southerly winds with LLWS tonight
2) MVFR clouds Saturday morning before clearing out
3) Increasing winds Saturday morning

VFR conditions should continue with high clouds overhead then
scatter out this evening and early tonight. However, there will be
increasing moisture overnight into Saturday morning which should
result in MVFR ceilings for most sites. It is possible that they
may drop to even IFR. The elevated convective chances have been
removed for now giving lacking moisture aloft and a cap. An
approaching low pressure system will bring in low level wind shear
tonight into early Saturday; this forecast is in line with the
previous one for this element.

As the low pressure system tracks further east, there will be an
uptick in the winds during the late morning into the afternoon
with speeds of 25-30kts and gusts of 40 possibly 45kts. A dryline
associated with this system should move through during the
morning which will clear out the clouds. There is a question on
the exact timing of the passage which will impact how clearly the
clouds clear out. A directional change is expected as well to
southwest/west with the dryline then the northwest with a cold
front in the afternoon.

&&

.FIRE WEATHER...
Issued at 319 PM CST Fri Mar 4 2022

Extreme to Catastrophic grassland fire danger is probable
Saturday afternoon into the early evening.

The highest fire danger will be generally from the late morning
through the evening along/west of the Flint Hills, and along and
east/southeast of central KS. Sustained winds of 25-35 mph are
likely, with gusts upwards of 40-50 mph. Humidity will be
especially low, with afternoon values possibly as low as 10-15
percent. This will support extreme to catastrophic grassland fire
danger. A wind shift will sweep southeast across the region during
the afternoon and evening, switching winds from southwesterly to
northwesterly. This could prove quite challenging and dangerous
for fire suppression crews battling any ongoing fires at the time.

Will upgrade the fire weather watch to a red flag warning for most
areas, although will hold onto the watch for far southeast Kansas
where humidity will be questionable, and also across portions of
central and north-central Kansas where the cold frontal passage
could support cooler temperatures, higher humidity, and somewhat
lighter wind speeds. Tonight's shift will assess further and make
any needed changes to the red flag warning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  77  32  50 /  20  20   0  60
Hutchinson      59  76  29  48 /  10  20   0  50
Newton          60  77  31  49 /  20  20   0  50
ElDorado        59  77  33  50 /  20  20   0  60
Winfield-KWLD   60  79  35  51 /  20  20   0  70
Russell         59  68  24  44 /  10  10   0  20
Great Bend      59  69  24  44 /  10  10   0  30
Salina          60  76  28  48 /  20  20   0  40
McPherson       59  75  28  47 /  20  20   0  40
Coffeyville     60  76  39  55 /  10  20  20  70
Chanute         59  76  36  53 /  10  20  20  60
Iola            58  75  35  52 /  10  20  20  60
Parsons-KPPF    60  76  37  54 /  10  20  20  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 8 PM CST Saturday for KSZ049>053-
067>070-082-083-091>094-098.

Wind Advisory from 10 AM to 6 PM CST Saturday for KSZ032-033-
047>053-067>070-082-083-091>095-098-099.

Fire Weather Watch from Saturday morning through Saturday
evening for KSZ032-033-047-048-071-095-099.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...VJP
FIRE WEATHER...ADK
Hazardous weather outlook, Mar 4, 4:52 AM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
452 AM CST Fri Mar 4 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
452 AM CST Fri Mar 4 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong south winds will elevate the grassland fire danger into the
very high category area wide this afternoon and early evening. 20
to 25 mph winds with gusts up to 35 mph will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Extreme fire danger will affect much of the area on Saturday as
much drier air moves in and combines with strong southwest and west
winds of 25 to 35 mph and gusts up to 50 mph. Outdoor burning is
highly discouraged on Saturday. Please be mindful of any activity
that may cause a spark.

A couple storms will be possible Saturday afternoon and early
evening in southeast Kansas. If storms are able to develop, there
is a chance they may be strong, but severe storms do not look
likely.

Storms will also be possible Sunday afternoon and evening
across far southeast Kansas with severe storms not expected.

There is a chance of snow Sunday evening in north central Kansas.
Minimal if any impacts are anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 2:52 AM CSTFire Weather WatchICTBarton, Butler, Chase, Chautauqua, Cowley, Elk and 17 more24 hr
Mar 4, 3:27 PM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more27 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.